On the distribution of the number of internal equilibria in random evolutionary games

Research output: Contribution to journalArticlepeer-review

Authors

Colleges, School and Institutes

External organisations

  • eSmart Systems
  • Teesside University

Abstract

The analysis of equilibrium points is of great importance in evolutionary game theory with numerous practical ramifications in ecology, population genetics, social sciences, economics and computer science. In contrast to previous analytical approaches which primarily focus on computing the expected number of internal equilibria, in this paper we study the distribution of the number of internal equilibria in a multi-player two-strategy random evolutionary game. We derive for the first time a closed formula for the probability that the game has a certain number of internal equilibria, for both normal and uniform distributions of the game payoff entries. In addition, using Descartes’ rule of signs and combinatorial methods, we provide several universal upper and lower bound estimates for this probability, which are independent of the underlying payoff distribution. We also compare our analytical results with those obtained from extensive numerical simulations. Many results of this paper are applicable to a wider class of random polynomials that are not necessarily from evolutionary games.

Details

Original languageEnglish
Pages (from-to)1-41
JournalJournal of Mathematical Biology
Publication statusPublished - 1 Aug 2018

Keywords

  • evolutionary game theory, multi-player games, replicator dynamics, random polynomials, distributions of equilibria, random games